Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

A personal story of NMS, medication error

Posted by stargazer2 on December 6, 2007, at 15:45:42

In reply to Re: Permanent side effects from antidepressants, posted by Ledgekay on December 6, 2007, at 8:18:11

A story of a medication error...

My father was given Haldol, a dopamine antagonist, in the ER of a top-notch (?) hospital in CT. Since he had Parkinson's and had been on Sinemet, a dopamine agonist, you would think the docs there would know NEVER to give Haldol to a patient with Parkinson's. You would think in this top notch facility it would be known not to do this. Well it was done without any reservation at all. It was apparent that the doctors treating him were ignorant of this medication reaction or knew about it but didn't apply it to him.

He received Haldol and when I arrived in the ER, a few hours later, I saw how rigid he was. I felt his forehead and he was on fire...No temperature had been taken and I asked that that be done immediately. You would have thought I asked for a million dollars. The staff looked at me with blank stares but took his temperature, it was 105!

Long story short, he went into Neuroleptic Malignant Syndrome (NMS), which is the result of giving Haldol to a patient with Parkinson's taking Sinemet.

I immediately called the intern and resident over and told them that I thought he had NMS. It was off the top of my head, but I was familiar with it. I knew the answer as their eyes glazed over and they immediately recognized what I had said was true. But here they were trained by one of the finest hospitals in CT and they had missed it...

He was admitted that night for observation since it can lead to organ shutdown and death.
Luckily it was caught in time and could be reversed.

So all of these reactions, like TD (tardive dyskinesa), EPS (Extrapyramidal Syndrome), NMS are all the results of medication errors where doctors are either unfamilar with the side effects or they are too rushed to pick up on the condition. ER's are not the safest places to be especially in large city hospitals, where all the focus is on gunshot victims, not senile men with Parkinson's.

I know if I did not go to the ER that night, he could have ended up much more severely ill since he probably would have been given additional doses of Haldol. Being a nurse and having 3 siblings who are attorneys, we are familiar with malpractice cases, so we would have persued one if the situation was warranted.

I am so angry about all of these medication errors, where does it leave the patient? Who can you report this to. I guess you can contact the FDA and drug manufacturor, for first steps. Then you could report this doctor to the state agency for quality of care. Writing your story also is a great idea. I'll look into a site to go to for these tyes of issues, if I can find anything like this.

Stargazer


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:stargazer2 thread:798761
URL: http://www.dr-bob.org/babble/20071204/msgs/799165.html